Oklahoma, 2009

Hail in Oklahoma, February 26, 2009

February 26, 2009 · NWS SHV · 2 events in 1 county or zone

The atmosphere was capped closer to the surface across southeast Oklahoma but an approaching cold front into southern Oklahoma and an associated upper level disturbance provided the lift needed for severe thunderstorms to develop in McCurtain County, Oklahoma. Large hail was the main threat from these storms during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The atmosphere was capped closer to the surface across southeast Oklahoma but an approaching cold front into southern Oklahoma and an associated upper level disturbance provided the lift needed for severe thunderstorms to develop in McCurtain County, Oklahoma. Large hail was the main threat from these storms during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 26, 8:45 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 26, 8:45 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
845 PM CST THU FEB 26 2009

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS COLD FRONT MOVING SOUTH INTO OK...NEARING
A DRYLINE EXTENDING FROM KFSM-KLUD-KJCT.  AHEAD OF THESE
FEATURES...40KT LLJ HAS KICKED IN...AS PER KSHV VWP.  CONVECTION IS
ALREADY FORMING ALONG THE DRYLINE...W/LARGE HAIL BEING THE MAIN
RESULT SO FAR.  00Z KSHV RAOB ANALYSIS SHOWS VERY STEEP MID-LEVEL
LRS...AND DEEP-LAYER SHEAR FAVORABLE FOR HAIL.  HOWEVER...STORMS ARE
STRUGGLING INTO A VERY CAPPED AMS...SO WE/LL LEAVE MENTION OF SEVERE
OUT OF THE GRIDS.  WE/LL DO A QUICK UPDATE TO TWEAK GRIDS TO MESH
W/CURRENT OBS...AND MAYBE INCREASE POPS A BIT UP NORTH.  UPDATES OUT
SHORTLY.

&&

.AVIATION...

MOST CIGS BETWEEN 4 AND 5 KFT WITH SKC ABOVE. SFC WINDS SOUTH TO
SOUTHEAST AROUND 10 KTS. EXPECT MVFR CIGS TO PERSIST THROUGH
27/16Z...AS SOUTHERLY LOW LEVEL WINDS CONTINUE TO BRING MOISTURE
NORTHWARD FROM THE GULF.  SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS MAY RESTRICT VSBYS AND LOWER CIGS NORTHERN AREAS...AND
AFTER 12Z AREA WIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  72  49  57  33 /  20  50  40  10   0
MLU  63  71  48  55  32 /  20  60  60  20   0
DEQ  58  63  43  54  22 /  50  50  40  10   0
TXK  61  65  44  55  30 /  50  50  40  10   0
ELD  60  66  46  55  29 /  50  60  60  20   0
TYR  62  72  47  59  29 /   0  30  30  10   0
GGG  62  72  48  60  28 /  20  30  30  10   0
LFK  63  78  51  60  32 /   0  20  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

44/44
Hazardous weather outlook, Feb 26, 12:03 PM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CST THU FEB 26 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-271200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1203 PM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS...NORTHEAST TEXAS...AND FOR NORTHWEST AND NORTH
CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS THE FOUR
STATE REGION ON FRIDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS
FRIDAY...FOR THE EAST HALF OF THE FOUR STATE AREA INCLUDING SOUTH
ARKANSAS AND NORTH LOUISIANA...WITH THE MAIN THREAT BEING LARGE HAIL.
THE MOST FAVORABLE TIME FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
WILL BE DURING THE LATE AFTERNOON TO EVENING HOURS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HOWEVER ON FRIDAY...THERE IS A SLIM POSSIBILITY THAT SPOTTERS WILL BE
ACTIVATED IN SOUTH ARKANSAS AND NORTH LOUISIANA.

03

In the hours before

Special weather statement, Feb 26, 8:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
828 PM CST THU FEB 26 2009

OKZ077-270315-
MCCURTAIN-
828 PM CST THU FEB 26 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 825 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
OCTAVIA TO OLETA...OR ALONG A LINE EXTENDING FROM 24 MILES WEST OF
MENA TO 16 MILES NORTHEAST OF HUGO...MOVING EAST AT 54 MPH.

HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.  IF
THESE STORMS INTENSIFY...SEVERE THUNDERSTORM WARNINGS MAY BE
REQUIRED.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

BUTTS

The radar

The Western Arkansas radar (KSRX), 135 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McCurtain

When
February 26, 9:40 PM CST
Where
McCurtain County, 6.63 mi NNW of Broken Bow
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.120, -94.770

Hail was reported southwest of the community of Hochatown, Oklahoma.

Hail, McCurtain

When
February 26, 10:20 PM CST
Where
McCurtain County, 7.06 mi SW of Hochatown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.130, -94.760

Hail again was reported southwest of Hochatown, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151966, 151968.